Drug overdoses are happening more and more, thanks to the Opioid epidemic. And that means people are losing their loved ones, their parents, their spouses, which we can’t always prevent. But if you can answer the question: what are the signs of an overdose – then you have a chance of saving them.

It’s a worst case scenario sort of thing, but it’s a good thing to know. Learn what to look out for and when to call 911 below.

What Is an Overdose?

Obviously, it’s when someone takes too much of a substance, but we’re asking the question on a bigger scale. What is a drug overdose to your body? What does it do?

Well, most of the time a drug overdose is the result of building up a tolerance to a drug (we’ll use drug throughout, though technically you can OD on alcohol too).

When someone does a drug regularly, they need more and more amount wise to get the same high. And that amount they need to get high can be too much of the body – a fatal level of drug toxicity.

And if they reach and pass that threshold, the body starts slowly shutting down. It doesn’t have the resources to process the number of drugs it just received.

The scariest thing about an overdose, other than it’s a potential fatality, is that the addict may not feel it. A lot of commonly overdosed-on drugs, like heroin, mask the physical symptoms.

If the person is going to avoid death, most of the time they’re found by a loved one or family member.

Are you afraid you’re going to find yourself in this situation? Here are things to look for (below).

What Are the Signs of an Overdose?

We’ve all heard horror stories where a child comes home from school to find their parent passed out, with evidence of drugs. Hopefully, that child has some loving family members and access to therapy.

But what they walked in to see is one of the first signs of an overdose – unconsciousness.

Losing Consciousness

If we think about the brain as a muscle, it takes a lot of effort for the body to work it at all times of the day. So when the body is trying to process a large number of drugs, it shuts it down.

It needs more resources to try to move the drugs through the person’s symptoms, and they pass out.

Sometimes the actual moment someone passes out is the most dangerous. They might fall and hit their head, dying from blood loss or brain trauma.

Other times they may pass out doing a dangerous activity, like driving a car, even though no one should drive in a seriously altered state.

What to Do

If you come upon someone who’s unconscious but still alive (breathing) you need to call 911 at once. The chances of recovering from an overdose are much higher if you get medical attention, quickly.

If it looks like the person has injured themselves, do not move them. Moving an injured person is a very delicate task and you need to wait for the professionals.

You don’t need to worry about cleaning up the drug paraphernalia either. If you’re doing the right thing and trying to help someone who OD’d, the last thing professionals are worried about on the scene are illegal items.

That person’s safety is priority number one.

Slow Breathing or Strange Breath Patterns

This is something we see a lot, especially when someone has a serious case of alcohol poisoning.

You know what normal breathing is like, you’re doing it yourself, right now. It’s relatively predictable, with the same time between breaths and equal-ish inhales and exhales.

For someone that’s experiencing an overdose, their body is working too hard to regulate the breathing as normal. Usually, they’ll seem like they aren’t breathing, but upon further inspection, you see that they’re just weak or very slow breaths.

An abnormal amount of time between breaths is suspect too.

What to Do

If you notice this, try to count the breath so you can describe it. Then call 911 and tell them what’s happening.

You can say something like “My brother is a drug user and I think he’s overdosed. He’s breathing, but there are almost seven seconds between his breaths”.

Any extra information will help the people at the scene respond better and in a more personalized manner.

As someone isn’t breathing well, their body temperature will drop. This is why you hear people refer to “a cold, dead body”. If you touch your loved one and they’re noticeably cold, get medical attention!

Conscious Symptoms

Not all overdoses will start with the person passing out. If they’re lucky and they’re alert enough, they can notice (or you can) the following.

  • Sweating
  • Vomiting
  • Chest pain
  • Disorientation
  • Seizures
  • Hallucinations

First of all, chest pains are always cause for alarm. They’re one of the most commons signs of a heart attack, so never ignore them.

What to Do

If you’re reading this right now and suspect an overdose, ask yourself, “have I ever had this response to this drug before?”

As an addict, you should know at least loosely how your body responds. If you’re scared and have even one of the above symptoms, call 911 or get help from a family member.

If you’re observing someone who’s displaying these symptoms, first try to talk to them. If you know they use drugs, ask if they’ve taken anything today. Try not to sound disapproving or judgmental when you ask this.

It’s unlikely an addict will tell someone they did drugs unless they trust them. So if you’re suspecting and the person looks ill, you can still get them medical help.

If you tell the paramedics that you suspect an overdose, most of them have experience with resisting patients. They may just calmly ask the person if they can check a few things before they take them anywhere.

The Emotional Consequences

If you’re concerned someone’s experiencing an overdose, don’t hesitate to seek medical attention. The person may be mad at you while they’re in a drug induced state, but you could very well save their life.

What are the signs of an overdose? Knowing that answer can prevent that terrible scene of a child walking in the door to find their parent, overdosed on the floor.

They’ll forgive you when they’re clean and sober – we promise.

Need someone or somewhere that can help them get to the clean and sober stage? We’re here to help.